Colorado, 2005

Heavy Rain in Colorado, September 10, 2005

September 10, 2005 · NWS GJT · 1 event in 1 county or zone

Heavy rains resulted in significant road erosion at a number of locations, with several inches of fast moving water across dirt roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rains resulted in significant road erosion at a number of locations, with several inches of fast moving water across dirt roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 9, 6:39 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 6:39 PM MST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
739 PM MDT FRI SEP 9 2005

...UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH AND FLASH FLOOD
WATCH...

.SHORT TERM (REST OF TONIGHT THROUGH SUNDAY)...
INITIAL PUSH OF STRONG SHOWERS AND THUNDERSTORMS WEAKENING. THIS DUE
TO SEVERAL FACTORS...BUT MOST NOTABLY DUE TO THE FACT THAT STORMS
WERE OUT-RUNNING UPPER LEVEL SUPPORT AND BEING HAMPERED BY NOCTURNAL
COOLING. CONSEQUENTLY...LOWER TROPOSPHERE STABILIZING AND THREAT OF
SEVERE WEATHER NOW MINIMAL. AS A RESULT...SEVERE THUNDERSTORM
WATCH 777 CANCELLED. DRIER AIR WORKING INTO SOUTHEAST UT LIMITING
CHANCES FOR HEAVY RAIN AND THEREFORE CANCELLED FLASH FLOOD WATCH AS
WELL.

THE GREAT BASIN TROUGH WITH ITS DRY SLOT IS PROGGED TO MOVE THROUGH
THE AREA LATE TONIGHT AND SAT MORNING. DRIER CONDITIONS SHOWN IN DRC
SOUNDING WITH .22 PW THIS MORNING SHOULD MOVE INTO THE AREA SAT.

.LONG TERM (SUNDAY EVENING THROUGH FRIDAY)...

SUNDAY EVENING THROUGH MONDAY EVENING...ETA AND GFS SHOWING
SIMILAR PATTERN...LONGWAVE TROUGH AXIS OVER THE PACIFIC NORTHWEST
WILL REMAIN STATIONARY DURING THIS TIME. A FEW SHORTWAVE TROUGHS
DEVELOPING WITHIN LONGWAVE PATTERN OVER THE FRONT RANGE...HOWEVER
PRECIPITATION LIKELIHOOD WILL BE LOW THROUGHOUT THE FORECAST AREA
WITH STEADY AND DRY SOUTHWESTERLY FLOW ALOFT...MOST CLOUDINESS AND
PRECIPITATION WILL REMAIN NORTH AND WEST OF THE AREA WITH ONLY VERY
SLIGHT CHANCES OF MEASURABLE PRECIPITATION IN EXTREME NORTHEAST UTAH
AND NORTHERN COLORADO DURING THIS TIME.

TUESDAY THROUGH FRIDAY...DGEX FAVORED OVER GFS DUE TO GFS DAMPENING
UPPER LEVEL FEATURES EXCESSIVELY...AS LONGWAVE TROUGH OVER PACIFIC
NORTHWEST BEGINS TO SLOWLY MOVE EAST, MORE SHORTWAVE TROUGHS ARE SEEN
DEVELOPING AND MOVING THROUGH THE FLOW...AGAIN, DEVELOPMENT OF
SHORTWAVE TROUGHS FOUND TO THE LEE OF THE ROCKY MOUNTAINS IN EASTERN
WYOMING AND EASTERN COLORADO. A LOW PROBABILITY FOR MEASURABLE
PRECIPITATION SEEN DURING THIS TIME OVER EXTREME NORTHERN COLORADO
FROM WEDNESDAY THROUGH THURSDAY. LARGE SCALE PATTERN AND MOVEMENT
DIFFERENCES BETWEEN DGEX MODEL RUNS SUGGESTS MODERATE UNCERTAINTY IN
WHETHER LONGWAVE TROUGH WILL EJECT NORTHEAST INTO HIGH PLAINS OR LIFT
INTO THE NORTHERN ROCKIES...LITTLE OR NO APPRECIABLE AIRMASS CHANGE
IS EXPECTED BETWEEN THURSDAY AND FRIDAY WITH DGEX CURRENTLY SHOWING
LONGWAVE TROUGH LIFTING INTO NORTHERN ROCKIES.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CC/DEZ/NL
Hazardous weather outlook, Sep 9, 6:37 PM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
737 PM MDT FRI SEP 9 2005

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
737 PM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL PERSIST THIS EVENING...EVENTUALLY
ENDING OVERNIGHT. ISOLATED STORMS WILL BE STRONG...PARTICULARLY OVER
NORTHEAST UTAH AND NORTHWEST COLORADO. THESE STORMS WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO 40 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...AND AGAIN
ON WEDNESDAY AND THURSDAY...MAINLY OVER THE MOUNTAINS. LOCALLY HEAVY
RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING MAY
OCCUR WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY THE REST OF TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...AND ANY HAIL OR
STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
September 10, 1:00 AM MST to 3:00 AM MST
Where
Mesa County, 1 mi N of Gateway
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474403.